Antibiotic-associated diarrhea is a condition in which the patient passes loose and watery stool for three consecutive times or more within a single day after taking antibiotics which are used to treat bacterial infections in the body. Most of the time this condition is mild and does not require any medication attention because the condition can clear up on its own after a few days when the antibiotic medication ceases. However, more severe antibiotic-associated diarrhea should be stopped by shifting the type of antibiotics in use (Ciricillo et al. 2016).
Pathophysiology of antibiotic-associated Diarrhea
There are frequent bowel movements in a patient suffering from antibiotics-associated diarrhea. This condition sets on a week after the patient starts using antibiotics. This condition occurs due to the offset of the good and the bad bacteria levels in the body (McFarland et al. 2016).
On the other hand, Clostridium difficile refers to some organisms that reside in the gut, and they are harmless until something like medication or a diet upsets the balance of these organisms in the stomach. As the bacteria population overgrows in the gut, they release toxins that attack the internal linings of the stomach causing a condition that is referred to as Clostridium difficile colitis. Clostridium difficile despite being rare is amongst the leading cause of infectious diarrhea in populations (Lee et al. 2016).
The symptoms of Clostridium difficile caused diarrhea are mild, but sometimes they can be life threatening. These symptoms include watery diarrhea for more than three times a day for several days which are accompanied by abdominal pain, blood in stool, fever, weight loss and loss of appetite. Clostridium difficile can cause a hole in the stomach which if not treated in time can be fatal to the patients. The risk factors of Clostridium difficile include the use of antibiotics which are broad spectrum and can kill a variety of bacteria in the stomach which leaves Clostridium difficile as the dominant bacteria in the gut. Clostridium difficile risk factors also include; kidney disease, advanced age and a weakened immune system (Lau & Chamberlain, 2016).
Treatment of Clostridium Difficile
Doctors can prescribe a 10 to 14 days course of antibiotics to patients suffering from Clostridium difficile using an antibiotic. The most common antibiotics used include metronidazole, dificid or vancomycin. The improvement of the patient should take place within 72 hours after using the antibiotics (Lee et al. 2016).
Ciricillo, J., Haslam, D., Blum, S., Kim, M. O., Liu, C., Paulsen, G. & DanzigerIsakov, L. (2016). Frequency and risks associated with Clostridium difficileassociated diarrhea after pediatric solid organ transplantation: a singlecenter retrospective review. Transplant Infectious Disease, 18(5), 706-713.
Lau, C. S., & Chamberlain, R. S. (2016). Probiotics are effective at preventing Clostridium difficile-associated diarrhea: a systematic review and meta-analysis. International journal of general medicine, 9, 27.
Lee, C. H., Steiner, T., Petrof, E. O., Smieja, M., Roscoe, D., Nematallah, A., ... & Ropeleski, M. J. (2016). Frozen vs fresh fecal microbiota transplantation and clinical resolution of diarrhea in patients with recurrent Clostridium difficile infection: a randomized clinical trial. Jama, 315(2), 142-149.
McFarland, L. V., Ozen, M., Dinleyici, E. C., & Goh, S. (2016). Comparison of pediatric and adult antibiotic-associated diarrhea and Clostridium difficile infections. World journal of gastroenterology, 22(11), 3078.
If you are the original author of this essay and no longer wish to have it published on the ProEssays website, please click below to request its removal:
- Analysis of Nursing-sensitive and Quality Indicators that Require Improvement
- Health Informatics in Improving the Quality of Life Among Patients
- Essay on Eating Disorders: Anorexia Nervosa
- Course Work on Public Health: Education and Community-based Programs
- Paper Example on Accounts Receivable Cycle in Healthcare
- Addressing New Jersey's Opiate Issue - Sociology Essay Example
- Essay Example on the Critical Health Implications of Pneumonia
- Cancer Case Study: Role and Behavior of a Patient
- Review of Action Potential in the Heart
- Term Paper Example on Public Health: Orem's Self-care Model for Patients with Diabetes
- A Gap in Quality Related to Care Coordination for Individuals with Chronic Illnesses
- Factors that Form the Learning Gap Between Clinical and Classroom Theories in Saudi Arabia Among Nursing Students
- Psychiatric Disorders: Reflection Questions
- Advocate for Increased Physical Activity In the Global Arena
- Diagnosis of Diabetes